South Dakota, 2008

Blizzard in South Dakota, April 10 to 11, 2008

April 10 to 11, 2008 · NWS UNR · 3 events in 3 counties and zones

A very strong storm system moved across the central Plains, producing blizzard conditions over south central South Dakota. Snowfall amounts of eight to 15 inches and wind gusts to 45 mph were common across Mellette, Todd, and Tripp Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A very strong storm system moved across the central Plains, producing blizzard conditions over south central South Dakota. Snowfall amounts of eight to 15 inches and wind gusts to 45 mph were common across Mellette, Todd, and Tripp Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 10, 3:00 AM CST, 4 hours earlier.

Area forecast discussion, Apr 10, 3:00 AM CST, 4 hours before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
300 AM MDT THU APR 10 2008

.DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS LOW PRESSURE OVER
CENTRAL COLORADO...WITH EAST SOUTHEAST SURFACE FLOW ACROSS THE HIGH
PLAINS. INVERTED TROF STRETCHES NORTHWARD INTO EASTERN WY. HEAVIEST
BAND OF PRECIPITATION COVERS A GOOD PART OF SOUTHERN SD AT THIS
TIME. SOME LIGHT SNOW IS FALLING ACROSS THE HIGHER BLACK HILLS AND
JUST CHANGED OVER TO SNOW IN PINE RIDGE. TEMPERATURES ARE CLINGING
TO THE 30S AT THIS TIME ACROSS THE WYOMING AND SOUTH DAKOTA PLAINS.

MAIN FORECAST CONCERN INVOLVES TIMING AND PRECIPITATION TYPE FOR
UPCOMING STORM. MILD AND MOIST AIRMASS CONTINUES TO SURGE NORTHWARD
INTO THE AREA. HIGHER DEWPOINTS AND LACK OF SIGNIFICANT COLD AIR IS
KEEPING MOST OF THE PRECIPITATION IN THE FORM OF RAIN EARLY THIS
MORNING. WITH EAST TO NORTHEAST FLOW AND UPPER AIR TEMPS STAYING
AROUND 0C...LIGHT RAIN SHOULD CONTINUE INTO THE EARLY MORNING HOURS.
ONCE STACKED LOW SHIFTS A LITTLE FURTHER EAST THIS MORNING...FLOW
BECOMES MORE NORTHERLY...AND UPPER AIR TEMPS START TO COOL. SNOW
SHOULD BE WIDESPREAD BY NOON ACROSS MOST OF SOUTHERN SOUTH DAKOTA.
NORTHERLY WINDS WILL PICK UP ACROSS FAR SOUTH CENTRAL SOUTH DAKOTA
BY MID DAY...BECOMING 25 TO 35 MPH WITH GUSTS TO 45 MPH. IN
ADDITION...SNOW...HEAVY AT TIMES WILL FALL CREATING VERY NASTY
CONDITIONS. HAVE ELECTED TO POST A BLIZZARD WARNING FOR
TODD...TRIPP...AND MELLETTE COUNTIES FROM THIS AFTERNOON THROUGH
LATE FRIDAY AFTERNOON. LATEST GUIDANCE PLACES CLOSE TO A FOOT OF
SNOW ACROSS THIS AREA. LIGHTER SNOWFALL AMOUNTS...IN THE RANGE OF 4
TO 8 INCHES...WILL FALL FROM THE PHILIP AREA THROUGH PINE RIDGE. A
WINTER STORM WARNING WILL BE IN EFFECT FOR THESE AREAS THROUGH
FRIDAY AFTERNOON.

AS LOW LEVEL FLOW TURNS MORE NORTHERLY AND INCREASES THIS
AFTERNOON...HEAVIER SNOW WILL ALSO DEVELOP ACROSS THE NORTHERN HILLS
AREA. SNOW WILL LIKELY BE HEAVY AT TIMES THIS AFTERNOON INTO FRIDAY.
6 TO 12 INCHES OF SNOW ARE POSSIBLE IN THE FOOTHILLS...WITH 1 TO 2
FEET OF SNOW POSSIBLE ACROSS THE UPSLOPE FAVORED AREAS OF THE
NORTHERN HILLS AND THE BEAR LODGE MOUNTAINS. BREEZY NORTHWEST WINDS
WILL CREATE AREAS OF REDUCED VISIBILITIES WITH BLOWING AND DRIFTING
SNOW. A WINTER STORM WARNING REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON.

FURTHER EAST ON THE SOUTH DAKOTA PLAINS...RAIN AND SNOW WILL
INCREASE IN INTENSITY THIS MORNING. AS HEAVIER PRECIPITATION MOVES
NORTH...ENOUGH COLD AIR WILL BE DRAWN IN TO ALLOW SNOW TO START TO
ACCUMULATE BY MID MORNING. LESSER SNOWFALL AMOUNTS OF 3 TO 5 INCHES
ARE EXPECTED FROM SOUTHERN MEADE COUNTY SOUTH THROUGH RAPID
CITY...HERMOSA...CUSTER...HOT SPRINGS...NEWCASTLE...AND EDGEMONT. A
WINTER WEATHER ADVISORY WILL BE IN EFFECT FOR THESE AREAS.

THIS STORM SYSTEM WILL PULL OUT OF THE AREA FRIDAY AFTERNOON...INTO
FRIDAY EVENING...WITH AN UPPER LEVEL RIDGE BUILDING INTO THE AREA
THIS WEEKEND. DRY CONDITIONS ARE EXPECTED WITH TEMPERATURES WARMING
SIGNIFICANTLY THROUGH SUNDAY.

EXTENDED...A HIGH AMPLITUDE UPPER LEVEL RIDGE WILL BUILD INTO THE
AREA FOR THE WEEKEND AND INTO EARLY NEXT WEEK...BRINGING DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES. ANY LINGERING SNOW COVER
MAY KEEP TEMPERATURES FROM REACHING THEIR FULL POTENTIAL IN THOSE
AREAS ON SATURDAY AND SUNDAY. HOWEVER TEMPERATURES BY MONDAY ARE
EXPECTED TO REACH THE UPPER 60S TO MID 70S ACROSS MUCH OF THE AREA.

&&

.AVIATION...WIDESPREAD IFR/LIFR CONDITIONS WITH SNOW AND BLOWING
SNOW ACROSS THE AREA. BLIZZARD CONDITIONS THIS AFTERNOON/TONIGHT
ACROSS SOUTH CENTRAL SOUTH DAKOTA.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.

     WINTER STORM WARNING FROM NOON TODAY TO 12 PM MDT FRIDAY FOR
     BENNETT-HAAKON-JACKSON-SHANNON.

     BLIZZARD WARNING FROM 1 PM THIS AFTERNOON TO 7 PM CDT FRIDAY FOR
     MELLETTE-TODD-TRIPP.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR FALL
     RIVER-SOUTHERN BLACK HILLS-SOUTHERN FOOT HILLS.

     WINTER WEATHER ADVISORY UNTIL 6 AM MDT FRIDAY FOR CUSTER CO
     PLAINS-HERMOSA FOOT HILLS-PENNINGTON CO PLAINS-RAPID CITY-
     SOUTHERN MEADE CO PLAINS.

     WINTER WEATHER ADVISORY UNTIL 12 PM MDT FRIDAY FOR CENTRAL BLACK
     HILLS.

WY...WINTER STORM WARNING UNTIL 6 PM MDT FRIDAY FOR WYOMING BLACK
     HILLS.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT TONIGHT FOR WESTON.

&&

07/RUDGE
Hazardous weather outlook, Apr 10, 6:19 AM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT THU APR 10 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-111300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) THU APR 10 2008

...BLIZZARD WARNING FROM THIS AFTERNOON THROUGH FRIDAY FOR FAR
   SOUTH CENTRAL SOUTH DAKOTA...
...WINTER STORM WARNING THROUGH FRIDAY AFTERNOON FOR THE NORTHERN
   BLACK HILLS...FOOTHILLS...AND BEAR LODGE MOUNTAINS...
...WINTER STORM WARNING FOR THIS AFTERNOON THROUGH FRIDAY FOR
   HAAKON...JACKSON...BENNETT...AND SHANNON COUNTIES...
...WINTER WEATHER ADVISORY THROUGH FRIDAY MORNING FOR THE WEST
   CENTRAL AND SOUTHWEST SOUTH DAKOTA PLAINS...THE SOUTHERN BLACK
   HILLS...AND WESTON COUNTY IN WYOMING...
...WINTER WEATHER ADVISORY THROUGH FRIDAY NOON FOR THE CENTRAL BLACK
   HILLS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO DEVELOP ACROSS MUCH OF THE AREA TODAY...WITH
THE HEAVIEST SNOWS ACROSS THE BLACK HILLS AREA AND SOUTHERN SOUTH
DAKOTA. STRONG NORTHERLY WINDS WILL CREATE BLIZZARD CONDITIONS
ACROSS SOUTH CENTRAL SOUTH DAKOTA TODAY AND TONIGHT. THE HEAVIEST
SNOWS WILL SHIFT TOWARD THE NORTHERN BLACK HILLS AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOWFALL WILL CONTINUE ACROSS MUCH OF THE AREA ON FRIDAY...WITH
BLIZZARD CONDITIONS CONTINUING ACROSS SOUTH CENTRAL SOUTH DAKOTA.
CLOSE TO A FOOT OF SNOWFALL IS EXPECTED ACROSS FAR SOUTH CENTRAL
SOUTH DAKOTA BY FRIDAY EVENING. 1 TO 2 FEET OF SNOW IS EXPECTED
ACROSS THE NORTHERN BLACK HILLS BY LATE FRIDAY NIGHT. GUSTY NORTH
WINDS ON FRIDAY COULD ALSO PRODUCE BLOWING AND DRIFTING SNOW IN SOME
AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 blizzard. Local standard time, as filed.

Blizzard, Todd

When
April 10, 7:00 AM CST to April 11, 1:00 PM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
43.193, -100.718 (the zone’s center; the record gives no point)

Blizzard, Tripp

When
April 10, 7:00 AM CST to April 11, 2:00 PM CST
Where
Tripp forecast zone
Reported by
Trained Spotter
Coordinates
43.346, -99.884 (the zone’s center; the record gives no point)

Blizzard, Mellette

When
April 10, 1:00 PM CST to April 11, 1:00 PM CST
Where
Mellette forecast zone
Reported by
Trained Spotter
Coordinates
43.581, -100.760 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88353, 88354, 88352.